In the United States, acetaminophen is widely available and included in hundreds of cold and cough medicines. Unfortunately, it can also be easily misused and has been responsible for deaths by suicide and unintentional poisoning.
Because of its potential dangers, acetaminophen is one of the most frequently banned or restricted drugs (pdf). Countries that have limited or banned drug combinations using acetaminophen include the UK, Norway, India, Algeria, and Kyrgyzstan.
Acetaminophen overdose is the leading cause of liver transplantation in the United States, according to a recently updated report by the National Institutes of Health. About 500 Americans die yearly of complications from acetaminophen toxicity. It also causes approximately 56,000 emergency department visits and 2,600 hospitalizations annually.
Why Is Acetaminophen Toxicity Rate So High?
“Acetaminophen is by far the No. 1 cause of acute liver failure in the United States,” Dr. Nima Majlesi, director of medical toxicology at Staten Island University Hospital in New York, told The Epoch Times.
He noted that most cases result from unintentional chronic acetaminophen overdoses, often due to misuse of medications such as Percocet, Vicodin, and Tylenol PM or taking multiple acetaminophen-containing products without recognizing the danger of high daily doses.
Acetaminophen is sold under many brand names and is an ingredient in a broad range of over-the-counter and prescription medications.
“Medications such as Percocet, Tylenol PM, Robitusson, and Nyquil all can contain acetaminophen,” Majlesi said. “In fact, acetaminophen has been reported to be present in about 600 different products.”
Even though acetaminophen is effective in treating symptoms such as pain and fever, high doses of the medication can be dangerous and cause potentially irreversible liver damage. When acetaminophen is taken in high doses, the liver may be unable to keep up with the breakdown process, and toxic byproducts can accumulate, causing damage to liver cells.
People should take medications as directed, but even then, there’s concern that not all doctors prescribing combination opioid/acetaminophen drugs ensure that patients understand not to take any other acetaminophen medication, according to Dr. Kevin Zacharoff, a chronic pain and substance-use expert.
“What that means is that a significant percentage of people who need liver transplants in the United States need them not because of IV drug abuse or anything else other than the fact that they were ‘poisoned’ in some way by too much acetaminophen,” Zacharoff said.
Accidental Deaths and Suicide
Acetaminophen is often combined with opioid drugs, such as Percocet, and prescribed for pain management. However, many people taking this type of medication are unaware of the presence of acetaminophen, Zacharoff said.
“I think if I said to you, ‘Make sure if I’m prescribing Percocet to you, that you don’t take any other medicine that has acetaminophen in it,’ you may or may not know that Tylenol is another word for acetaminophen,” he said.
“That sets the stage … for people to unintentionally be exposed to too much of it,” Zacharoff said.
The accessibility of the drug also makes it a potential means to commit suicide.
A recent study by the U.S. Centers for Disease Control and Prevention found a 30 percent increase in suicide attempts by poisoning among children in the United States aged 10 to 19 years between 2019 and 2021. The data reveal an even more alarming trend among younger children: Those aged 10 to 12 had a 73 percent increase, and adolescents aged 13 to 15 had a nearly 49 percent increase over that time.
In 2011, Johnson & Johnson, the manufacturer of Tylenol, announced a voluntary reduction of the maximum daily dose for their single-ingredient Extra Strength Tylenol products sold in the United States from eight pills per day (4,000 milligrams) to six pills per day (3,000 milligrams) to decrease the risk of unintentional overdose.
FDA Stance on Acetaminophen
In 2009, a U.S. Food and Drug Administration (FDA) advisory panel voted to recommend banning the combination of acetaminophen and opioid drugs under the brands Percocet and Vicodin and reducing the maximum daily dose of acetaminophen. However, the drug combination is still prescribed in the United States but with generic labels such as hydrocodone and acetaminophen or hydrocodone/APAP.
In 2022, the FDA took steps to address the dangers associated with acetaminophen, including limiting prescription acetaminophen products to 325 milligrams per dose and adding a box warning highlighting the drug’s potential to cause severe liver damage.
“If the FDA truly wanted to reduce the risk of chronic acetaminophen poisoning, it would eliminate all combination preparations and force people to take a pill for each individual medication they needed,” Majlesi said.
This would mean that patients take a single pill for every ingredient contained in their medication.
“This would eliminate much of the confusion that occurs and make medications much safer,” he said.
Acetaminophen May Not Even Help Treat Acute Pain
Acetaminophen has been used since 1878 and might have been assumed to be harmless, like aspirin, another old drug. Unfortunately, some research suggests that acetaminophen use is linked to increased rates of heart attack and kidney failure.
And in addition to the elevated risks of taking it in high amounts, the drug can cause liver failure, even in standard doses, according to research published in Drug Safety in 2013.
Much is still unknown about how acetaminophen acts in the body to relieve pain.
“Nobody really knows exactly how acetaminophen works in the treatment of pain,” Zacharoff said. “There is a fairly well-substantiated basis for acetaminophen being used to treat someone with a fever, as an antipyretic, similar to that of nonsteroidal anti-inflammatories (NSAIDs), but acetaminophen does not have any anti-inflammatory activity in and of itself.”
Growing evidence suggests that acetaminophen may not even work very well for people with chronic pain. In a review of two large clinical trials, researchers found that 4,000 milligrams per day were no better than a placebo for relieving short- or long-term acute lower back pain. The study also shows that acetaminophen was ineffective compared with a placebo in improving sleep quality.
Acetaminophen is often mistakenly considered a conventional NSAID, such as ibuprofen, naproxen, and diclofenac, but it isn’t.
“The pharmacology is very different,” Majlesi said.
He explained that while NSAIDs can cause gastrointestinal irritation, bleeding, and kidney issues when used excessively, acetaminophen can lead to liver failure with chronic overuse. In contrast to NSAIDs, the symptoms of toxicity from acetaminophen aren’t easily recognizable until severe damage has already occurred.
“It is much easier to overdose on acetaminophen because it is very well tolerated in higher doses and exists in combination preps much more frequently than NSAIDs,” Majlesi said.
How to Prevent Acetaminophen Overdose
“As a consumer, you should be aware of every medication that is going into your body,” Majlesi said. “If you are taking combination preparations, then know what each drug in the prep is and why you are taking it.”
He recommended that people stop using brand names when discussing their medications and focus on the generic names of each drug in their daily regimen.
“There is almost no reason anyone should be chronically using a combination preparation containing acetaminophen on a daily basis for more than one week,” Majlesi said.
For individuals in that situation, he recommended having an open conversation with their doctor to question the effectiveness of such a treatment regimen.
“I cannot think of any combination preparation containing acetaminophen that should be used chronically,” Majlesi said.
The watching, interacting, and participation of any kind with anything on this page does not constitute or initiate a doctor-patient relationship with Dr. Farrah™. None of the statements here have been evaluated by the Food and Drug Administration (FDA). The products of Dr. Farrah™ are not intended to diagnose, treat, cure, or prevent any disease. The information being provided should only be considered for education and entertainment purposes only. If you feel that anything you see or hear may be of value to you on this page or on any other medium of any kind associated with, showing, or quoting anything relating to Dr. Farrah™ in any way at any time, you are encouraged to and agree to consult with a licensed healthcare professional in your area to discuss it. If you feel that you’re having a healthcare emergency, seek medical attention immediately. The views expressed here are simply either the views and opinions of Dr. Farrah™ or others appearing and are protected under the first amendment.
Dr. Farrah™ is a highly experienced Licensed Medical Doctor certified in evidence-based clinical nutrition, not some enthusiast, formulator, or medium promoting the wild and unrestrained use of nutrition products for health issues without clinical experience and scientific evidence of therapeutic benefit. Dr. Farrah™ has personally and keenly studied everything she recommends, and more importantly, she’s closely observed the reactions and results in a clinical setting countless times over the course of her career involving the treatment of over 150,000 patients.
Dr. Farrah™ promotes evidence-based natural approaches to health, which means integrating her individual scientific and clinical expertise with the best available external clinical evidence from systematic research. By individual clinical expertise, I refer to the proficiency and judgment that individual clinicians acquire through clinical experience and clinical practice.
Dr. Farrah™ does not make any representation or warranties with respect to the accuracy, applicability, fitness, or completeness of any multimedia content provided. Dr. Farrah™ does not warrant the performance, effectiveness, or applicability of any sites listed, linked, or referenced to, in, or by any multimedia content.
To be clear, the multimedia content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health providers with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read or seen in any website, video, image, or media of any kind. Dr. Farrah™ hereby disclaims any and all liability to any party for any direct, indirect, implied, punitive, special, incidental, or other consequential damages arising directly or indirectly from any use of the content, which is provided as is, and without warranties.